Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Amarillo, TX

August 12, 2002Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2002, 9:59 PM CDT for Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas. It was in force for 91 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 9:59 PM CDT (02:59 UTC)
Expired
Aug 12, 2002, 11:30 PM CDT
In force
91 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX

What was reported inside it

TimeReportWhereRemark
Aug 12, 10:03 PM CDTHail 1Balko, OK
Aug 12, 10:30 PM CDTHail 0.88Perryton, TX
Aug 12, 10:40 PM CDTThunderstorm Wind 52 EPerryton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:30 PM CDTTornado WatchSPC7 hr
Aug 12, 9:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS54 KAMA 130259
SVRAMA
OKC007-TXC295-357-130430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
959 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEAVER COUNTY IN OKLAHOMA
  LIPSCOMB COUNTY IN TEXAS
  OCHILTREE COUNTY IN TEXAS

* UNTIL 1130 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 27 MILES EAST OF BEAVER TO     
  20 MILES NORTH OF PERRYTON...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  LIPSCOMB...PERRYTON...WOLF CREEK PARK...FARNSWORTH...HIGGINS...
  FOLLETT...DARROUZETT...BOOKER...SLAPOUT...GRAY...ELMWOOD...BRYANS
  CORNER...BOYD AND BALKO

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3673 10090 3607 10109 3607 10001 3677 10001

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM CDT, 6 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON AUG 12 2002

STG DEEP CNVGNC NOTED OVR NERN ZNS ATTM AHD OF CDFNT.  SFC BASED
CAPES AOA 3000 J/KG OVR SAME AREA.  WL CALL FOR AREAL QUALIFIERS
1ST PD ALL SXNS...NMRS TSTMS NERN ZNS...SCT TSTMS ELSEWHERE.  WITH
STG CNVGNC AND DVLPG DIFFLUENT H5 NWLY FLOW...WL CALL FOR PSBL SVR
ALL ZNS.

SFC CDFNT EXPCD TO MAKE ITS MOV AFDK WHEN H5 VOT MAX MOVS
INTO NWRN ZNS.  CDNFT EXPCD TO CLEAR ALL BUT SERN TX PNHDL BY 12Z
TUE.  MUCH COOLER CONDS EXPCD ON TUE DUE TO STG LOW-LVL CAA...CLDS
OVR NRN ZNS...AND SLGT UPSLP COMPONENT.  WL KEEP CHC POPS GOING FOR
TUE AS MORE DYNAMICS DROP SEWD INTO AREA.

TEMPS WM TO MID 80S ON WED AS AMS BGNS TO MODIFY...THEN BACK TO THE
90S THU THRU MON AS ZONAL FLOW RESUMES.

FCSTID = 3

AMARILLO    62 73 54 85 /  50 50 20 20
BEAVER      60 71 52 87 /  60 50 20 20
BOISE CITY  56 69 50 85 /  50 50 20 20
BORGER      62 71 53 86 /  50 50 20 20
BOYS RANCH  60 71 53 85 /  50 50 20 20
CANYON      63 74 55 85 /  50 50 20 20
CLARENDON   67 75 59 86 /  50 50 20 20
DALHART     58 69 51 85 /  50 50 20 20
GUYMON      57 70 51 87 /  60 50 20 20
HEREFORD    63 74 56 85 /  50 50 20 20
LIPSCOMB    63 71 52 87 /  60 50 20 20
PAMPA       63 73 55 86 /  50 50 20 20
SHAMROCK    66 75 60 88 /  50 50 20 20
WELLINGTON  68 77 61 88 /  50 50 20 20

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:59 PM CDTSevere Thunderstorm WarningAMABeaver61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.